Introduction: Drug rash with eosinophilia and systemic signs (DRESS) syndrome is defined by the triad of fever, dermatitis, and internal organ involvement, characteristically occurring with a delay of 3 to 8 weeks after the initiation of treatment with the associated drug. We describe a case of DRESS syndrome in a patient with multiple sclerosis (MS), characterized by a very high eosinophilia and cholestatic hepatitis. Case summary: A 44-year-old white woman with primary progressive MS receiving a multidrug of PO baclofen 75 mg/d, PO piracetam 3 g/d, and IV mitoxantrone 10 mg administered once a month presented to the Multiple Sclerosis Center, University of Catania, Catania, Italy. Eight weeks after the introduction of the latter 2 drugs, the patient had clinical and histological signs of severe cholestatic syndrome followed by hypereosinophilia. All treatments were stopped on admission. Laboratory tests (serologic viral markers, autoantibody pattern antinuclear autoantibodies, antismooth muscle autoantibodies, antimitochondrial autoantibodies, antineutrophil-cytoplasmic autoantibodies, antiliver-kidney-microsomes), abdomen ultrasound, and magnetic resonance cholangiopancreatography did not reveal a cause of the cholestatic syndrome. A liver biopsy was performed because of the persistence of the clinical signs. A Naranjo rating of 4 suggested that mitoxantrone was possibly associated with the occurrence of DRESS. Six months after the first symptoms of DRESS appeared, laboratory tests were normal. Although there are few diagnostic methods for confirming an adverse drug hypersensitivity reaction, a skin prick test suggested a marked positivity for mitoxantrone at all concentrations (100%, 50%, 10%). During the first 72 hours, reaction was characterized by skin edema, erythema, and itchiness in the site of inoculation of the drug. The local reaction started to regress after 72 hours, with a complete restitution ad integrum in 6 days. A blue discoloration of skin remained for an additional 13 days. Conclusion: We report a case of DRESS syndrome possibly associated with mitoxantrone in a patient with MS

Drug Rash With Eosinophilia and Systemic Signs Syndrome in a Patient With Multiple Sclerosis

PATTI, Francesco;NERI S.
2009

Abstract

Introduction: Drug rash with eosinophilia and systemic signs (DRESS) syndrome is defined by the triad of fever, dermatitis, and internal organ involvement, characteristically occurring with a delay of 3 to 8 weeks after the initiation of treatment with the associated drug. We describe a case of DRESS syndrome in a patient with multiple sclerosis (MS), characterized by a very high eosinophilia and cholestatic hepatitis. Case summary: A 44-year-old white woman with primary progressive MS receiving a multidrug of PO baclofen 75 mg/d, PO piracetam 3 g/d, and IV mitoxantrone 10 mg administered once a month presented to the Multiple Sclerosis Center, University of Catania, Catania, Italy. Eight weeks after the introduction of the latter 2 drugs, the patient had clinical and histological signs of severe cholestatic syndrome followed by hypereosinophilia. All treatments were stopped on admission. Laboratory tests (serologic viral markers, autoantibody pattern antinuclear autoantibodies, antismooth muscle autoantibodies, antimitochondrial autoantibodies, antineutrophil-cytoplasmic autoantibodies, antiliver-kidney-microsomes), abdomen ultrasound, and magnetic resonance cholangiopancreatography did not reveal a cause of the cholestatic syndrome. A liver biopsy was performed because of the persistence of the clinical signs. A Naranjo rating of 4 suggested that mitoxantrone was possibly associated with the occurrence of DRESS. Six months after the first symptoms of DRESS appeared, laboratory tests were normal. Although there are few diagnostic methods for confirming an adverse drug hypersensitivity reaction, a skin prick test suggested a marked positivity for mitoxantrone at all concentrations (100%, 50%, 10%). During the first 72 hours, reaction was characterized by skin edema, erythema, and itchiness in the site of inoculation of the drug. The local reaction started to regress after 72 hours, with a complete restitution ad integrum in 6 days. A blue discoloration of skin remained for an additional 13 days. Conclusion: We report a case of DRESS syndrome possibly associated with mitoxantrone in a patient with MS
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/20.500.11769/7126
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 8
  • ???jsp.display-item.citation.isi??? 6
social impact